Asthma Factsheet (for Schools)
What Teachers Should Know
Asthma is a lung disease that makes it hard to breathe. Airways get irritated and swollen, and may fill with mucus. Muscles around the airways may tighten, causing narrowing.
Asthma is one of the main reasons that students miss school. There's no cure for asthma, but it can be managed so that kids and teens can live otherwise normal and healthy lives.
When asthma symptoms happen (called asthma flare-ups), students may need to make urgent visits to doctors' offices or the emergency room. During a flare-up, someone might have:
- tightness of the chest
- shortness of breath
Students with asthma may:
- need to take oral or inhaled medicine, usually in the school nurse's office
- feel jittery, anxious, or hyper after using their inhalers (also called bronchodilators)
- miss field trips to places that could make their asthma worse
- request the removal of allergens in classrooms that can trigger flare-ups
- need to be excused from phys-ed or other activities when they have flare-ups
Bullies often target students who seem "different," so having a health condition like asthma can put kids and teens at higher risk of being bullied.
What Teachers Can Do
Students with asthma may need special consideration regarding missed instruction, assignments, and testing when they miss class time due to flare-ups, going to the school nurse's office to take medicine, and visiting their doctors.
Keep in mind that students with asthma can participate in school sports, phys-ed, and other activities. Students who have exercise-induced asthma (EIA) may need to use their inhalers before participating in physical activities. They might have to take other precautions to avoid flare-ups — check with your students' parents.
Make sure your students with asthma have written instructions from their doctor (called an asthma action plan), which tells them how to prevent and manage flare-ups. You should know your students' asthma triggers and let them use their medicine when needed. If a student's symptoms get worse after taking medicine, call the school nurse or 911.
Note: All information is for educational purposes only. For specific medical advice, diagnoses, and treatment, consult your doctor.
© 1995-2022 KidsHealth ® All rights reserved. Images provided by iStock, Getty Images, Corbis, Veer, Science Photo Library, Science Source Images, Shutterstock, and Clipart.com